Immunotherapy agents have their own set of side effects, and managing them quickly and efficiently is key.
Although immunotherapies have been an enormous advance for the treatment of many cancers, they come with their own set of toxicities. Patients should learn how to watch for these side effects and be ready to discuss them with oncology nursing professionals, who will know how to help.
This is the guidance shared by Jeffrey Weber, M.D., Ph.D., a medical oncologist and deputy director of the Perlmutter Cancer Center at NYU Langone Medical Center, in an interview with Oncology Nursing News, a sister publication to CURE. He spoke about the practical management of immune-related side effects, or adverse events (AEs), in melanoma therapy during the 34th Annual Chemotherapy Foundation Symposium held Nov. 9-11 in New York City.
Immunotherapies have their own set of AEs. What should patients and their nurses know about these conditions?
Weber detailed the side effects that might crop up in patients who are taking checkpoint inhibitors. He discussed both the broad areas of AEs for which patients and clinicians should monitor, as well as the more specific, potentially fatal AEs that can inflame individual organs. Patients who get checkpoint inhibitors like ipilimumab (Yervoy), nivolumab (Opdivo), pembrolizumab (Keytruda) and now atezolizamab (Tecentriq), which recently was approved for bladder cancer, have similarity in their immune-related AEs. There are three expected general side effects and five very specific side effects, where these drugs have the capacity to inflame an organ. Patients will get inflammation of an organ, such as the liver or the pancreas, whereas an organ right next door will be perfectly happy and unaffected, which makes it very strange.
The general side effects (patients and their) nurses should look out for are fatigue, feverishness and sweats, all of which come and go with treatment.
Diffuse rashes and itchiness, and sometimes itchiness with no rash, are also a general side effect. If the rash is severe, it really must be looked at it, and if someone has desquamation (peeling) of the skin, pay special attention because — very rarely — the patient can get toxic epidermal necrolysis. This is a life-threatening condition, where the patient can die of sepsis (an invasion of bacteria). You basically slough (or shed) the skin. Finally, (patients should tell a nurse if their lymph nodes are swollen). I warn nurses that they may see diffuse swelling of lymph nodes, lymphadenopathy. If it is bilateral and diffuse, we don’t do anything about it, we just wait. If it is unilateral, we would worry about a relapse or a progression of disease, and that will get biopsied. There is the possibility of inflammation of the liver, or hepatitis, with elevation of liver functions. We talk about elevation of pancreatic functions, amylase and lipase, which, strangely, can often be associated with no symptoms. And the patients won’t know it, but you’ll look at their labs and you’ll see the amylase and lipase very high. And if those go up high enough, you have to back off and hold (off on giving) the dose (of immunotherapy).
You can also see inflammation of the lung, or pneumonitis. And that’s a little scary. Especially with ipilimumab plus nivolumab, or with nivolumab alone, or pembrolizumab alone, you can see these fluffy, diffuse multilobar infiltrates. When patients get symptoms such as being out of breath, coughing, bringing up yellow or green sputum or spitting up blood, they need to be seen quickly. If they are developing pneumonitis on the X-ray, they need a CT scan. If the CT scan confirms it, the patient needs to be prescribed steroids. Pneumonitis is life-threatening. You need to jump on it.
You can also, not uncommonly, see inflammation of the pituitary, or direct inflammation of the thyroid. Sometimes you’ll see hyperthyroidism, followed by a burnt-out thyroid, and then the patient develops hypothyroidism that is just like Hashimoto’s thyroiditis — straight from the textbook. And you need to keep a close eye on those patients and find out what their symptoms are like, because when that thyroid burns out, they are going to need to go on (hormone) replacement levothyroxine (Synthroid). You don’t want to have that escape notice and then have all the negative side effects of having hypothyroidism that goes undetected.
Finally, the major life-threatening side effect — especially with the combination of ipilimumab and nivolumab, or with ipilimumab alone, and much less so with the PD-1 antibodies — is colitis, or inflammation of the colon. And that’s a potentially life-threatening side effect. You can have severe diarrhea, perforation of the gut, obstruction and — again — (patients need to report it, and nurses) need to jump on that.
It’s easily treatable in its early stages, but (nurses, staff and patients must) stay in touch when (patients are) getting diarrhea. You have to aggressively manage the diarrhea. There are the neurologic side effects. Weakness and numbness in the arms and legs means an immediate visit, because if a patient is developing Guillain-Barré or myasthenia gravis, you need to aggressively treat it. If the patient develops memory loss or behavior change, it could be encephalitis, or it could be hypopituitarism. A severe headache can be hypopituitarism and hypophysitis — way out of proportion to the swelling in the pituitary. The pituitary can go from 7 to 10 millimeters and you’ll get the worst headache of your life.
There is also inflammation of the kidneys and you can have elevated BUN/creatinine. You just have to be on the lookout for that. That’s usually easily managed by holding the drug and using steroids.
But the pneumonitis, the colitis, the neurologic symptoms — those are what give me pause. Clinicians need be on the alert and be willing to jump on toxicities quickly and not let them fester